Alert archive / Virginia / Gale Warnings in 2020

Gale Warning 3, NWS Baltimore/Washington

January 15, 2020

NWS Baltimore/Washington issued this gale warning at Jan 15, 2020, 2:41 PM EST. It took effect at Jan 16, 2020, 9:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 2:41 PM EST (19:41 UTC)
In effect from
Jan 16, 2020, 9:00 AM EST
Expired
Jan 16, 2020, 11:40 PM EST
In force
15 hr
Issued by
NWS Baltimore/Washington

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this gale warning went out at Jan 15, 10:28 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 15, 10:28 AM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1028 AM EST Wed Jan 15 2020

.SYNOPSIS...
Weak high pressure will move offshore this afternoon. Low
pressure will move across the southern Great Lakes into the
northeast through tonight bringing a strong cold front across
the Mid- Atlantic. Strong Arctic high pressure will build across
the Saint Lawrence River Valley Thursday night into Friday,
then move offshore of New England Saturday as strong low
pressure again moves from the Great Lakes toward New England.
Another Arctic high will follow for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Areas of fog are breaking up across the northern Shenandoah
Valley and eastern parts of the Virginia Piedmont. A stationary
front remains stalled to our south near the NC/VA border.
Meanwhile, an area of surface low pressure forming over the
central Great Plains will quickly move east into the Ohio River
Valley through the day as an upper- level trough ejects out of
the northern Plains into the Great Lakes. As surface high
pressure over our area moves offshore ahead of the approaching
cold front associated with this low, the aforementioned
stationary boundary may slip northward into southern portions of
our forecast area. This may lead to some isolated showers over
central Virginia. The cold front itself will not push through
until this evening, though. The best chance for precipitation
lies along/west of the Allegheny Front. Thinking it will just be
too dry east of there to get much of anything. Some showers in
northern Maryland can't be ruled out, in association with the
warm front, but again, seems like a low probability at this
time.

The southerly flow ahead of the approaching cold front will allow
for warmer than normal temperatures with highs into the mid to
upper 50s across the region this afternoon. Lows tonight remain
above normal as the cold air advection doesn't really kick in
until closer to Thursday morning. Overnight lows will only drop
into the 40s (except 20s/30s at higher elevations).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Behind the front, some upslope snow showers are expected into
Thursday morning along/west of the Allegheny Front. These will
likely not amount to much accumulation, though, as forecast
soundings seems to suggest that moisture in the DGZ is rather
unimpressive. Also, the primary lifting region is below the DGZ.

The bigger story Thursday will be the winds. A strong high pressure
will be building in from the west (near 1050mb), with a
strengthening low pressure system to the northeast. As the pressure
gradient tightens, expect winds to increase throughout the day after
sunrise. Guidance has some pretty strong winds across the northern
tier of the CWA, and of course over the higher elevations of the
Allegheny Front and especially the Blue Ridge. Winds could
approach Wind Advisory criteria, but not confident enough at
this point given the fact this is still late third into early
fourth period (24 to 36 hours in the future).

Temperatures will be cooler on Thursday as well, with highs only in
the 40s. This is still above normal for mid-January, but will feel
much colder given the winds and how warm it's been recently.

Strong high pressure then builds to our north on Friday, with
significantly colder temperatures expected. Highs on Friday may
only reach the low to mid 30s. Dry weather is expected through
Friday evening. Winds will continue to be gusty early in the
day, but will be tapering off throughout the afternoon (will
not be as strong as Thursday, though).

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Strong low pressure developing over the central Mississippi
River Valley will move eastward across the southern Great Lakes
and eventually into New England late Friday night through
Saturday night. Guidance has come into decent agreement with the
onset of precipitation just before daybreak near the mountains,
to around mid morning near I-95 as lift via warm air advection
increases ahead of the approaching low.

Cold and very dry air will result in surface wet bulb
temperatures well below freezing. Initially, the entire column
should be cold enough for mostly snow at the onset Saturday
morning. Increasing southerly flow (especially just above the
surface) will warm temperatures through the day and into the
evening, changing precipitation to rain east of the Blue Ridge
into the I-95 corridor. The strongest lift appears aimed at
eastern West Virginia and northern Maryland as well as far
northwestern Virginia. As such, this is where the most
precipitation is expected, and subsequently the most wintry
precipitation given this is where the coldest surface temps will
be observed as well.

Notably, with the high to the north departing to the east, cold
air damming may not be very strong. However, given the very low
wet bulbs at the start of the event, colder ground temperatures
and steady winds of around 10-15 MPH coupled with steady light
to moderate precipitation rates, the stage could be set for an
efficient accretion of freezing rain for a time over parts of
eastern West Virginia, the far northern Shenandoah Valley and
parts of western/north-central Maryland.

Was conservative on snow totals given quickly warming temps
aloft, though a few areas along the PA border could see a quick
burst Saturday morning.

Conditions clear and cool once again Sunday into early next week
as another Arctic high pressure builds in from the west.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
CIGs and VSBYs continue to improve across the region. VFR
conditions have returned. Some lower clouds try to work their
way into the region though later this evening/tonight ahead of
an approaching cold front. Once that clears, though, VFR returns
later tonight.

VFR conditions expected Thursday and Thursday night. Winds
shifting northwest behind a cold front and increasing to 15 to
20 knots, with gusts of 30 to as high as 40 knots.

VFR conditions are expected to continue through Friday along with
gusty winds continuing during the day. IFR likely returns
Saturday with wintry precip ahead of approaching low pressure.

&&

.MARINE...
Some fog is clearing across the waters. No additional marine
threats this afternoon.

After a cold front passes Wednesday evening, Small Craft Advisories
likely Thursday and Thursday night with Gale Warnings possible.
Though will be a little tough to mix down, given the warmer air
temperatures compared to the water temperatures. As temperatures
decrease in the afternoon/evening though, that would be the best
shot for Gale conditions. Not confident enough at this point to go
one way or the other, so will wait for better confidence before
issuing any headlines for this period.

Winds increase out of the south Saturday ahead of low pressure.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...KLW/CJL
SHORT TERM...CJL
LONG TERM...DHOF
AVIATION...KLW/DHOF
MARINE...KLW/DHOF
Hazardous weather outlook, Jan 15, 10:11 AM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1011 AM EST Wed Jan 15 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1011 AM EST Wed Jan 15 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight winter storm threat Saturday. If the threat
materializes, it may result in travel disruptions.

A Gale Warning may be needed Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1011 AM EST Wed Jan 15 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated wind damage due to wind gusts around 50 MPH is possible
Thursday over eastern West Virginia, northern Maryland and
northwestern Virginia.

There is a slight winter storm threat for late Friday night into
Saturday. If the threat materializes, it may result in travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 10:41 PM ESTDense Fog AdvisoryLWXClarke, Culpeper, Fairfax, Fauquier, Frederick, Greene and 13 more10 hr
Jan 15, 9:26 AM ESTDense Fog AdvisoryLWXClarke, Culpeper, Fairfax, Fauquier, Loudoun, Orange and 3 more34 min
Jan 15, 2:41 PM ESTSmall Craft AdvisoryLWX51 hr
Jan 15, 2:50 PM ESTWind AdvisoryLWXAlbemarle, Amherst, Augusta, Clarke, Frederick, Greene and 13 more22 hr

Nearby

Gale Warnings in Virginia, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.